I’ve also been posting to CarersUK. My husband, age 68, was recently diagnosed. He’s been put on Sinemet and is working up to the full dosage - 4 tablets 3x a day. It was a surprise diagnosis - he’s been having investigations for nausea and was sent to a neurologist, who diagnosed Parkinson’s. The nausea is still undiagnosed. He says he feels awful (though he can’t say how he feels awful), and I think the drug is making him feel worse. According to the sheet with the medication, the side effects mimic the condition! He spends the day lying on the sofa and saying he can’t do anything. As for me, I’m a very active person and am reluctant to give up the things I do (I’m a U3A member), but basically I feel scared and helpless. I’ve had to take over most of the things he did as a matter of course - cooking, shopping… Any help and support gratefully appreciated.
A warm welcome to the forum. I’m sorry about husband’s recent diagnosis. It must have been quite a shock for you both. People with Parkinson’s may experience a range of symptoms and, as you mentioned, Parkinson’s drugs may cause side effects too, so to get to the bottom of why he is feeling so fatigued you would need to talk to his GP, specialist or Parkinson’s nurse. You can also have a look at the fatigue section on our website to find out more about it and get suggestions to manage it.
It’s completely normal to feel overwhelmed and scared after a loved one has been diagnosed, but there is plenty of support for you both. You can call our free and confidential helpline on 0808 800 0303 (lines are open Monday-Friday: 9am-7pm and Saturday: 10am-2pm) for information and advice on symptoms, medication or any other aspect of living with Parkinson’s and also for emotional support, but you can also find support groups and local advisers near you by entering your postcode here. We also have a Carer’s guide that offers practical advice for those looking after someone with Parkinson’s.
I hope other forum members can share their experiences and make you feel less scared and helpless, but remember that we are here for you and your husband, so don’t hesitate to call the helpline if you need any support.
I’m 55 and recently diagnosed. I was also given Sinemet, which gave me all the symptoms. Sweats, nausea, insomnia, high anxiety Etc. My specialist weaned me off it slowly and for three weeks I’ve been without medication. I feel better. Sleeping better, and apart from a slight occasional tremor, I feel fine.
I’m told that it takes time to get the correct medication. Stay with it and I hope you find the solution soon.
Thanks to both of you. He has not yet been sent to a specialist clinic but is seeing the neurologist on Friday. I hope this doctor will sort out the referral. I have ordered some leaflets. I hope the drug starts working or that he is taken off it.